Massachusetts, 2023

Winter Storm in Massachusetts, March 3 to 4, 2023

March 3 to 4, 2023 · NWS ALY · 1 event in 1 county or zone

Snow moved over western Massachusetts Friday evening (March 3rd). Snow was moderate to at times heavy over the area Friday evening into Friday night.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Snow moved over western Massachusetts Friday evening (March 3rd). Snow was moderate to at times heavy over the area Friday evening into Friday night. At times, snow mixed with sleet/freezing rain especially over areas south of I-90. Snow persisted through Friday night before tapering to snow showers Saturday and eventually coming to an end Saturday afternoon/evening.

Snowfall totals were mainly between 4 and 8 inches.

A speed restriction was in place along the Massachusetts Turnpike and also prohibited tandem and special permitted vehicles.

Key Impacts: Travel Restrictions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 3, 5:37 PM EST, 23 minutes earlier.

Area forecast discussion, Mar 3, 5:37 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
537 PM EST Fri Mar 3 2023

.SYNOPSIS...
High pressure will nose into the region through this afternoon
with a period of dry weather. A winter storm will bring
widespread snowfall and or a wintry mix later this evening
through Saturday. Dry weather returns Saturday night and
Sunday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
**Winter Storm Warnings and Winter Weather Advisories remain in
 effect for most of eastern New York and western New England
 through tomorrow.

**Main change to headlines on this shift was to
expand Winter Storm Warnings to cover all of Saratoga and
Schenectady county and also expand into western Greene County.

Latest GOES16 water vapor imagery showcases our incoming storm
well as it tracks northeastward towards Michigan. Precipitation
induced from warm air and moisture advection ahead of its warm
front is already pressing northward through PA and NJ. In
strong WAA situations such as this one, the onset of the high
700hPa RH usually coincides with the onset of precipitation.
Deterministic guidance is in good agreement that the ridge axis
overhead will keep the better moisture away until after dark for
the majority of the region. However, with such a strong mid-
level jet (50 - 70kts in the 850 - 700hPa layer), we nudged the
onset of the precip slightly earlier with precip arriving in
the mid-Hudson Valley, NW CT, eastern & northern Catskills, and
western Mohawk Valley by 23 - 01 UTC (6 - 8pm) before moving
into the Greater Capital Region, Berkshires and the northern/
central Taconics by 00 - 03 UTC (7 - 10pm). The only area that
where precip may clip the evening commute is in the mid-Hudson
Valley but marginal temperatures should mitigate snow
accumulations and keep most road surfaces wet. It should then
reach the southern Adirondacks, southern Greens and Upper Hudson
Valley by 02 - 04 UTC (9 - 11 PM).

While daytime temperatures rose into the mid to upper 30s,
northerly winds assisted in advecting drier air southward and
dew points have dropped into the teens to low 20s. This will
support dynamically cooling and wet-bulbing processes as precip
arrives this evening so even if temperatures are in the mid-30s
at the onset, any rain/snow mix will be brief and likely quickly
changeover to all snow.

The impressive mid-level jet will contribute to quite strong
isentropic lift tonight as the main laterally translating band
overspreads the area from south to north. With deterministic
guidance supporting strong FGEN in the 700 - 500hPa layer, snow
will likely quickly turn moderate to heavy shortly after onset.
In fact, the HREF probabilistic guidance indicates high values
for one inch per hour snowfall rates mainly from I-90 northward
with potential for areas in the southern Greens, southern
Adirondacks and Upper Hudson Valley reaching up to 2 inches per
hour at times. The window of opportunity for higher snowfall
rates is mainly from 03 - 07 UTC (10pm - 3am); however,
guidance lingers high snowfall rates in the southern Greens,
Upper Hudson Valley and southern Adirondacks through nearly
sunrise. In addition to strong snowfall rates, the
aforementioned impressive jet will likely also contribute to
strong sfc winds. In fact, the Berkshires, southern Greens and
Taconics will likely see easterly wind gusts up to 40 - 45 mph.
The high snowfall rates and strong winds will reduce visibility
and lead to dangerous travel tonight.

The main challenge with this winter storm has been the northern
extent and arrival time of the warm nose aloft. As has been the
theme this winter, the warm nose is rather high up in the
thermal profile with forecast soundings showing it residing in
the 700 - 500hPa layer. This means that while initial SLRs
should be near or slightly above climo (10 - 13:1), as the warm
nose intrudes into the region, SLRs should decrease leading to a
wetter type of snow before sleet starts mixing in as we near
the pre- dawn hours. Latest forecast shows the warm nose
reaching up the Hudson River Valley mainly along and east of the
river into Washington County. Areas north and west of the
Capital District should remain mainly as snow with strong lift
intersecting the dendritic snow growth zone overnight. Latest
forecast leaned closer to the NAM output for the p-type and
position of the warm nose which typically handles these
situations well.

Once areas mix with sleet tonight, the parent cyclone will
likely be tracking overhead but weakening as it turns into an
open wave. With the wave overhead, winds aloft shift to the east
and some downsloping impacts should lead to reduce precip rates
west of the Taconics in the Hudson River Valley during the pre-
dawn hours as well. We reduced POPs and QPF amounts during the
06 - 12 UTC in this area to show the downsloping implications.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
While the majority of the storm total snowfall from this event
will accumulate by Saturday morning, we will have to contend
with additional periods of snow through the day. As the open
wave tracks into New England, the trough axis could lead to a
second period of enhanced snowfall rates early Saturday morning
before winds shift to the northwest in its wake. This should
result in cold air advection through most of the day in the mid
and upper levels but surface temperatures should still be able
to climb into the low to mid 30s. Upper level deformation on the
backside of the exiting parent cyclone should support additional
periods of snow showers (and higher SLRs) through the day with
northwest flow also supporting snow in upslope favored areas in
the southern Greens and Taconics. The main question will be how
sfc temperatures will impact accumulations but with colder air
advecting in aloft, an additional 1 to 3 inches looks possible
with most of this accumulating Saturday morning due to the
trough axis.

Snow showers should wrap up as we approach sunset; however, the
exiting open wave could support some Mohawk Hudson Convergence
before the event finally concludes. High res guidance shows
north-northeasterly winds funneling down the Hudson River with
westerly winds tracking down the Mohawk as we near 21 UTC SAT -
00 UTC SUN so that will be something to monitor.

Some upslope snow showers in the Taconics and Greens may linger
a bit into the evening but the rest of the area turns dry
Saturday night with partial clearing skies ensuing. Temperatures
do not turn terribly cold due to lingering clouds with lows
only in the low to mid 20s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
In the wake of Saturday storm system, some lingering clouds/snow
showers and flurries will be possible Sunday, especially upslope
areas of southern VT. Otherwise, blustery with highs mainly in the
mid 30s to lower/mid 40s. Clearing Sunday night into Monday morning,
before clouds increase late Monday. Lows mainly in the 20s, and
Monday highs in the 40s for valleys, 30s across higher terrain.

Clipper type system tracks near or across the region Monday night
into Tuesday. Along the northern periphery of its track, there could
be a period of steady, mainly light snow and/or rain, currently
favored for areas near or north of I-90. If/where it is mainly snow,
there could be hazardous travel conditions for the Tuesday morning
commute in some areas.

In the wake of this system, blustery conditions are expected
Wednesday through Friday, with scattered snow showers/flurries,
especially across the southern Adirondacks and southern VT.
Temperatures will be near/slightly below normal, with highs in the
20s for higher elevations, and 30s to around 40 in valleys, with
overnight lows mainly in the 20s.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions through late afternoon, with thickening high clouds.

Precipitation will then overspread the TAF sites from southwest to
northeast between roughly 01Z-03Z/Sat. Mainly snow is expected at
the start for all TAF sites, and intensity should increase rapidly
at KALB, KGFL and KPSF within the first hour of onset, resulting in
a quick reduction to IFR/LIFR Vsbys and IFR Cigs. At KPOU, after a
brief period of snow, precipitation should change to a mix of
sleet/rain between 03Z-07Z/Sat, with mainly rain between 07Z/Sat and
14Z/Sat. Some sleet may mix in at KALB, KPSF and KGFL between
roughly 07Z-12Z/Sat, with freezing rain also possible at KPSF.
Precipitation intensity may decrease between 09Z-13Z/Sat, however
MVFR/IFR will likely continue.

On Saturday, periods of mainly light snow are expected at all TAF
sites, although light rain/drizzle may linger at KPOU as late as 12Z-
14Z/Sat before changing back to snow. Mainly IFR conditions are
expected through 18Z/Sat.

Snowfall rates may reach 1-2"/hour at KGFL overnight, and could
reach 1"/hour at KALB and KPSF between 03Z-06Z/Sat.

Light/variable winds this afternoon will trend into the east to
northeast and increase to 5-10 KT this evening, and 8-14 KT later
tonight, with winds at KGFL, KALB and KPOU likely becoming
north/northeast overnight. On Saturday, winds will remain north to
northeast at 8-12 KT.

A period of low level wind shear is likely tonight, mainly between
04Z-09Z/Sat, as winds around 2000 FT AGL increase from the
east/southeast to 30-40+ KT, while surface winds remain generally
north to northeast at less than 15 KT.

Outlook...

Saturday Night: Moderate Operational Impact. Chance of SN.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SHSN.
Tuesday: Moderate Operational Impact. Chance of SHSN.
Tuesday Night: Low Operational Impact. Breezy. NO SIG WX.
Wednesday: Low Operational Impact. Breezy. NO SIG WX.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 7 PM EST Saturday for CTZ001-013.
NY...Winter Weather Advisory until 7 PM EST Saturday for NYZ052-053-
     059>061-063-066-084.
     Winter Storm Warning until 7 PM EST Saturday for NYZ032-033-
     038>043-047>051-054-058-082-083.
MA...Winter Weather Advisory until 7 PM EST Saturday for MAZ025.
     Winter Storm Warning until 7 PM EST Saturday for MAZ001.
VT...Winter Storm Warning until 7 PM EST Saturday for VTZ013>015.

&&

SYNOPSIS...Speciale
NEAR TERM...Speciale
SHORT TERM...Speciale
LONG TERM...KL
AVIATION...KL
Hazardous weather outlook, Mar 3, 4:00 PM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Albany NY
400 PM EST Fri Mar 3 2023

CTZ001-013-MAZ025-NYZ052-053-059>061-063-066-084-041200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Dutchess-Southern Washington-
400 PM EST Fri Mar 3 2023

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST SATURDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and east central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

MAZ001-NYZ032-033-038>043-047>051-054-058-082-083-VTZ013>015-041200-
Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-
Eastern Rensselaer-Western Greene-Northern Fulton-Southeast Warren-
Bennington-Western Windham-Eastern Windham-
400 PM EST Fri Mar 3 2023

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST SATURDAY...

This Hazardous Weather Outlook is for western Massachusetts, east
central New York, eastern New York and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ064-065-041200-
Eastern Ulster-Western Dutchess-
400 PM EST Fri Mar 3 2023

This Hazardous Weather Outlook is for east central New York.

.DAY ONE...Tonight.

A mix of snow and sleet will develop this evening, before changing to
rain. Locally slippery travel conditions will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northern Berkshire

When
March 3, 6:00 PM EST to March 4, 4:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2023Every state in 2023This day in weather historyWarnings in Massachusetts, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085735.